Alert archive / Florida / Tornado Warnings in 2010

Tornado Warning 28, NWS Melbourne, FL

May 18, 2010Orange County, Seminole County, Florida

NWS Melbourne, FL issued this tornado warning at May 18, 2010, 8:08 PM EDT for Orange County, Seminole County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 8:08 PM EDT (00:08 UTC)
Expired
May 18, 2010, 8:45 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 72 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2010-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2010-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WFUS52 KMLB 190008
TORMLB
FLC095-117-190045-
/O.NEW.KMLB.TO.W.0028.100519T0008Z-100519T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
808 PM EDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ORANGE COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF BITHLO...
  SOUTHEASTERN SEMINOLE COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF OVIEDO...

* UNTIL 845 PM EDT.

* AT 806 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR THE 
ORANGE...SEMINOLE COUNTY LINE...MOVING EAST SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UNIVERSITY PARK...CHULUOTA AND LOCKWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON
THE LOWEST FLOOR...IN AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.
KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER PIECE OF
STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.

EVACUATE MOBILE HOMES OR VEHICLES FOR MORE SUBSTANTIAL SHELTER. IF NO
SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS. ABANDON YOUR VEHICLE IF THE
TORNADO IS NEARBY.

&&

LAT...LON 2864 8102 2849 8106 2858 8129 2870 8121
TIME...MOT...LOC 0007Z 300DEG 11KT 2861 8120

$$


KELLY
2 follow-up statements
963 
WWUS52 KMLB 190036
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
836 PM EDT TUE MAY 18 2010

FLC095-117-190045-
/O.CON.KMLB.TO.W.0028.000000T0000Z-100519T0045Z/
ORANGE-SEMINOLE-
836 PM EDT TUE MAY 18 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHEASTERN SEMINOLE AND CENTRAL ORANGE COUNTIES...

AT 834 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A TORNADO.  THIS TORNADO WAS APPROACHING BITHLO...MOVING EAST 
SOUTHEAST AT 15 MPH. EARLIER...A STORM SPOTTER REPORTED A WALL CLOUD 
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2864 8102 2849 8106 2858 8129 2870 8121
TIME...MOT...LOC 0035Z 300DEG 11KT 2857 8112

$$


KELLY
811 
WWUS52 KMLB 190045
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
845 PM EDT TUE MAY 18 2010

FLC095-117-190055-
/O.EXP.KMLB.TO.W.0028.000000T0000Z-100519T0045Z/
ORANGE-SEMINOLE-
845 PM EDT TUE MAY 18 2010

...THE TORNADO WARNING FOR SOUTHEASTERN SEMINOLE AND CENTRAL ORANGE
COUNTIES HAS EXPIRED...

GUSTY WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL 
CONTINUE TO BE POSSIBLE THROUGH 930 PM.

LAT...LON 2864 8102 2849 8106 2858 8129 2870 8121
TIME...MOT...LOC 0045Z 300DEG 11KT 2855 8109

$$


KELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at May 18, 2:45 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 18, 2:45 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT TUE MAY 18 2010

.DISCUSSION...

CURRENTLY-TONIGHT...WEAK TROUGH PUSHING SOUTHWARD OVER THE AREA HAS
BEEN USHERING IN SLIGHTLY DRIER AIR THIS AFTERNOON INTO NORTHERN AND
CENTRAL SECTIONS OF CENTRAL FLORIDA. THIS WILL KEEP THE CHANCES FOR
THE DEVELOPMENT OF ANY CONVECTION LOW. HOWEVER...THERE STILL MAY BE
ENOUGH LOW LEVEL MOISTURE FOR ISOLATED SHOWER/STORM DEVELOPMENT
ALONG ANY EAST-WEST COAST SEA BREEZE COLLISION THAT OCCURS TOWARDS
THE EAST COAST LATE THIS AFTERNOON TOWARD EARLY EVENING. STRONG
GUSTY WINDS AND FREQUENT LIGHTNING WILL STILL BE POSSIBLE WITH ANY
STORMS THAT DEVELOP. OTHERWISE EXPECT DRY CONDS PAST MIDNIGHT. WINDS
WILL BECOME LIGHT AND MAY ALLOW FOR SOME PATCHY FOG TO DEVELOP AS
TEMPS DROP INTO THE UPPER 60/LOW 70S TONIGHT...BUT WITH
OVERSPREADING CIRRUS ALOFT FOG SHOULD NOT BECOME WIDESPREAD.

WED...WEAK RIDGE OVER THE AREA WILL KEEP WINDS FAIRLY LIGHT WITH SEA
BREEZE DEVELOPING ALONG THE EAST AND WEST COAST OF CENTRAL FLORIDA
BY THE AFTERNOON AS HIGHS REACH THE UPPER 80S/LOW 90S. VERTICAL
PROFILES REMAIN FAIRLY DRY ALOFT BUT THERE STILL MAY BE ENOUGH
MOISTURE AT THE SFC FOR A FEW SHOWERS AND STORMS TO DEVELOP WITH ANY
SEA BREEZE COLLISION OVER THE INTERIOR. HOWEVER SLIGHT CHANCE POPS
ARE ALL THAT AREA NEEDED FOR THIS SCENARIO. DRY AIR IN MID LEVELS
WILL KEEP A THREAT FOR STRONG GUSTY WINDS WITH ANY THUNDERSTORM
ACTIVITY.

WED NGT-SAT...KEPT A LINGERING SLIGHT CHC FOR TS ALONG THE EAST
COAST FOR A FEW HRS AFTER 00Z AS STEERING FLOW WILL CARRY ANY
DIURNAL/EVENING CONVECTION EWD INTO THE ATLC PRETTY QUICKLY.
SLP PATTERN REMAINS RATHER WEAK...WITH MEAN PWAT LWRING TO AOB
1.5" AS GOMEX MID LVL RIDGE BUILDS EWD A LTL TWD FL THROUGH SAT.
LACK OF SIGNIFICANTLY DEEP MOISTURE/WEAKENING MID LVL LAPSE RATES
SHOULD KEEP SHRA/TS FROM DVLPG ALONG LCL SEA BREEZE BDRYS FOR THE
MOST PART...AND HAVE KEPT POPS 10-14%...BELOW THE THRESHOLD FOR
INCLUSION IN ZFP. TEMPS LOOK TO AVG NR CLIMO ALG THE COAST TO
PERHAPS 1-2F ABOVE OVER THE INTR.

SUN-TUE...SHORT WAVE TROUGH DROPS SWD ALONG ERN SEABOARD SUN-EARLY
MON...THEN RETROGRADES SSWD FROM THE CAROLINAS BACK TWD GA/NORTH FL
AROUND AN UNUSUALLY STRONG DLM RIDGE WHICH POPS OVER THE MIDWEST/GRT
LKS INTO ERN CANADA. NARROW SFC RIDGING BUILDS SWD...TO THE WEST OF
A STACKED LOW WHICH DRIFTS AROUND BTWN 65-70W AND 28-30N...WITH SFC
FLOW BCMG LGT TO MDT OUT OF THE E-NE. GUIDANCE SUGGESTS A SLGT INCRS
IN MEAN MOISTURE...COUPLED WITH MID LVL FLOW BCMG MORE CYCLONIC WITH
TIME...SO WILL GO WITH SLGT CHC POPS THROUGH THE PD. A LTL HIGHER
NUMBERS OVER THE INTR TUE...WHEN TROUGH ALOFT SHOULD MAKE CPA TO
NORTH FL. TEMPS CLOSE TO CLIMO.

&&

.AVIATION...VFR CONDS EXPECTED FOR THE MOST PART. TEMPO IFR/MVFR
CONDS W/ANY ISO SHRA/TSRA THAT CAN DEVELOP WITH SEA BREEZE COLLISION
FROM 22Z-02Z TOWARD THE EAST COAST BUT RAIN CHANCES TOO LOW TO PUT
MENTION IN THE TAFS. PATCHY FOG/STRATUS WILL BE ABLE TO DEVELOP
ACROSS THE AREA TOWARDS SUNRISE...CREATING BRIEF IFR/MVFR CONDS FROM
10-13Z.

NOTE...EFFECTIVE AT 0000 UTC TUESDAY JUNE 1ST 2010...NWS MELBOURNE
WILL OFFICIALLY BEGIN ISSUING 3-HOURLY TAF UPDATES FOR THE ORLANDO
INTERNATIONAL AIRPORT (KMCO). THESE INTERMEDIATE UPDATES WILL BE
ISSUED AT 0300 UTC...0900 UTC...1500 UTC...AND 2100 UTC...AND WILL
BE A SUPPLEMENT TO THE CURRENT TAFS...WHICH ARE ROUTINELY ISSUED AT
0000 UTC...0600 UTC...1200 UTC...AND 1800 UTC. THESE UPDATES WILL BE
ISSUED DURING A 20 MINUTE WINDOW BETWEEN 50 MINUTES AFTER THE
PRECEDING HOUR...AND 10 MINUTES AFTER THE HOUR (E.G. BETWEEN 0250
UTC AND 0310 UTC FOR THE 0300 UTC TAF UPDATE). UPDATED AVIATION
DISCUSSIONS WILL BE ISSUED WHENEVER THERE IS A SIGNIFICANT CHANGE TO
THE FORECAST.

&&

.MARINE...S/SW FLOW WILL CONTINUE INTO TOMORROW AND REMAIN AROUND 10
KTS OR LESS WITH SEAS AROUND 1-2 FT. THERE WILL STILL BE A SLIGHT
CHANCE FOR AN OFFSHORE MOVING STORM OR TWO ALONG THE EAST COAST
WEDNESDAY AFT.

NO HIGHLIGHTS OF NOTE WITH A RATHER LGT FLOW PATTERN REMAINING IN
PLACE. WINDS BELOW 15KT WITH SEAS AOB 3FT. WILL BE INTERESTING TO
SEE THE EXTENT OF SWELL GENERATED BY THE STACKED LOW WHICH FORMS
NORTH OF THE GREATER ANTILLES BEGINNING SUNDAY. MAY SEE AN INCRS
IN COMBINED SEA HGHTS FM LATE MON THRU EARLY WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  89  68  90 /  20  20  20  10
MCO  69  92  69  93 /  10  20  10  10
MLB  69  89  69  88 /  20  20  20  10
VRB  69  89  69  88 /  20  20  20  10
LEE  70  91  70  92 /  10  20  10  10
SFB  70  93  70  94 /  10  20  10  10
ORL  72  92  72  93 /  10  20  10  10
FPR  69  88  68  90 /  20  20  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WEITLICH
LONG TERM....CRISTALDI
Hazardous weather outlook, May 18, 5:00 AM EDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT TUE MAY 18 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
500 AM EDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE ATMOSPHERE HAS UNDERGONE SOME DRYING ALOFT AND HENCE THE
COVERAGE OF AFTERNOON STORMS WILL BE CONSIDERABLY LESS THAN
YESTERDAY. THE PRIMARY CHANCES WILL BE OVER THE COASTAL COUNTIES
ALONG THE SEA BREEZE BOUNDARY. THE MAIN HAZARD WILL BE FREQUENT
LIGHTNING STRIKES.  DUE TO THE DRIER ENVIRONMENT THAT STORMS WILL
FORM IN...A FEW COULD ALSO PRODUCE WIND GUSTS OF 50 TO 60 MPH.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STRONG STORMS THAT FORM ALONG THE EAST COAST SEA BREEZE
BOUNDARY DURING THE AFTERNOON WILL MOVE EAST AT 10 TO 15 MPH.
THEY WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS AND
FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LOW PROBABILITIES FOR AFTERNOON SEA BREEZE THUNDERSTORMS EXIST ON
WEDNESDAY...THEN THROUGH LATE WEEK IT APPEARS THAT SUFFICIENT
DRYING WILL OCCUR TO PRECLUDE STORM FORMATION. PRESENT INDICATIONS
ARE THAT MOISTENING EAST FLOW WILL RETURN A CHANCE FOR SHOWERS AND
THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY

In the hours before

Special weather statement, May 18, 6:39 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
639 PM EDT TUE MAY 18 2010

FLZ044>046-190000-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-
639 PM EDT TUE MAY 18 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHEAST LAKE COUNTY...NORTHWEST ORANGE
COUNTY...WESTERN SEMINOLE COUNTY...

* UNTIL 800 PM EDT.

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS OVER NORTH LAKE COUNTY...MOVING EAST
SOUTHEAST AT 15 MPH.  THESE SHOWERS WILL INTERACT WITH THE EAST
COAST SEA BREEZE AND WILL INCREASE IN COVERAGE AND INTENSITY
SHORTLY. THE RESULTING LIGHTNING STORMS WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MOUNT PLYMOUTH...CASSIA...ROCK SPRINGS...WEKIWA SPRINGS
STATE PARK AND LAKE MARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2907 8145 2893 8134 2890 8134 2888 8136
      2884 8135 2883 8128 2857 8124 2854 8162
      2883 8166
TIME...MOT...LOC 2236Z 292DEG 13KT 2885 8161

KELLY
Special weather statement, May 18, 7:52 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
752 PM EDT TUE MAY 18 2010

FLZ045-046-190030-
ORANGE-SEMINOLE-
752 PM EDT TUE MAY 18 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER CENTRAL ORANGE COUNTY...SEMINOLE COUNTY...

* UNTIL 830 PM EDT.

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER WINTER SPRINGS.
THE STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE OVIEDO AND UNION PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2871 8107 2846 8114 2857 8140 2879 8132
TIME...MOT...LOC 2351Z 295DEG 2KT 2865 8125

KELLY

Nearby

Tornado Warnings in Florida, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.